As an acute neurotoxicity, high dose 5-fluorouracil (5-FU)-induced encephalopathy is well-known, but encephalopathy associated with lower dose is rarely reported. Here, we report a case of a male with anal cancer who was treated with 5-FU 1000 mg/m(2), continuous infusion for 5 days q4 weeks. At the second and the fourth cycles of chemotherapy, sudden confusion, cognitive dysfunction and disorientation occurred during 5-FU infusion. They were accompanied by hyperammonemia in the absence of focal neurological deficits or structural abnormalities. These symptoms completely disappeared and the serum ammonia level returned to normal after discontinuation of 5-FU and conservative care. In order to investigate a possible deficit of dihydropyrimidine dehydrogenase (DPD), we checked its mRNA level before and after treatment using real-time PCR. The patient's pre-treatment level was 80% compared with reference group, and it was elevated up to 187% of initial after 5-FU treatment, implying that that his encephalopathy may be 5-FU catabolite type rather than DPD deficiency. In conclusion, we report that encephalopathy can develop even with the dose of 5-FU lower than ever reported, and it should be considered as a differential diagnosis for proper management.